Alert archive / Nevada / Lake Wind Advisories in 2012

Lake Wind Advisory 33, NWS Reno, NV

April 11, 20125 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Apr 11, 2012, 2:30 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at Apr 12, 2012, 8:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2012, 2:30 PM PDT (21:30 UTC)
In effect from
Apr 12, 2012, 8:00 AM PDT
Expired
Apr 12, 2012, 10:00 PM PDT
In force
14 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WWUS75 KREV 112130
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT WED APR 11 2012


CAZ072-NVZ002-121300-
/O.NEW.KREV.LW.Y.0033.120412T1500Z-120413T0000Z/
GREATER LAKE TAHOE AREA-
230 PM PDT WED APR 11 2012

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM PDT THURSDAY
FOR LAKE TAHOE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE TAHOE...WHICH IS IN EFFECT FROM 8 AM TO 5 PM
PDT THURSDAY. 

* WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS 35 TO 40 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH HIGHEST WAVES ON THE NORTH AND
  NORTHEAST SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$

NVZ004-121300-
/O.NEW.KREV.LW.Y.0033.120412T1800Z-120413T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
230 PM PDT WED APR 11 2012

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY
FOR PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 11 AM TO 8 PM
PDT THURSDAY. 

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* WAVE HEIGHTS: 3 TO 4 FEET WITH HIGHEST WAVES ON THE NORTH AND
  EAST SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$

HTTP://WEATHER.GOV/RENO
4 follow-up statements
493 
WWUS75 KREV 121112
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
412 AM PDT THU APR 12 2012

CAZ072-NVZ002-122300-
/O.CON.KREV.LW.Y.0033.120412T1500Z-120413T0000Z/
GREATER LAKE TAHOE AREA-
412 AM PDT THU APR 12 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
5 PM PDT THIS AFTERNOON FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT FROM 8 AM
THIS MORNING TO 5 PM PDT THIS AFTERNOON. 

* WINDS: SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 35 TO 40 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH HIGHEST WAVES ON THE NORTH AND 
  NORTHEAST SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

NVZ004-122300-
/O.CON.KREV.LW.Y.0033.120412T1800Z-120413T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
412 AM PDT THU APR 12 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 8 PM PDT THIS EVENING FOR PYRAMID LAKE...

A LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT FROM
11 AM THIS MORNING TO 8 PM PDT THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* WAVE HEIGHTS: 3 TO 4 FEET WITH HIGHEST WAVES ON THE NORTH AND 
  EAST SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
072 
WWUS75 KREV 122146
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
246 PM PDT THU APR 12 2012

CAZ072-NVZ002-130500-
/O.EXT.KREV.LW.Y.0033.000000T0000Z-120413T0500Z/
GREATER LAKE TAHOE AREA-
246 PM PDT THU APR 12 2012

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING
FOR LAKE TAHOE...

THE LAKE WIND ADVISORY FOR LAKE TAHOE IS NOW IN EFFECT UNTIL
10 PM PDT THIS EVENING. 

* WINDS: SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH HIGHEST WAVES ON THE NORTH AND 
  NORTHEAST SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

NVZ004-130300-
/O.CON.KREV.LW.Y.0033.000000T0000Z-120413T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
246 PM PDT THU APR 12 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR PYRAMID LAKE...

A LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT UNTIL
8 PM PDT THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 3 FEET WITH HIGHEST WAVES ON THE NORTH AND
  EAST SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
953 
WWUS75 KREV 130302
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
802 PM PDT THU APR 12 2012

NVZ004-130415-
/O.EXP.KREV.LW.Y.0033.000000T0000Z-120413T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
802 PM PDT THU APR 12 2012

...LAKE WIND ADVISORY HAS EXPIRED...

THE LAKE WIND ADVISORY IS NO LONGER IN EFFECT. 

GUSTY WINDS WILL CONTINUE TO PRODUCE CHOPPY WATERS THIS EVENING
BEFORE DIMINISHING OVERNIGHT.

$$

CAZ072-NVZ002-130500-
/O.CON.KREV.LW.Y.0033.000000T0000Z-120413T0500Z/
GREATER LAKE TAHOE AREA-
802 PM PDT THU APR 12 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 10 PM
PDT THIS EVENING. 

* WINDS: SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH HIGHEST WAVES ON THE NORTH AND 
  NORTHEAST SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
678 
WWUS75 KREV 130504
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1004 PM PDT THU APR 12 2012

CAZ072-NVZ002-130615-
/O.EXP.KREV.LW.Y.0033.000000T0000Z-120413T0500Z/
GREATER LAKE TAHOE AREA-
1004 PM PDT THU APR 12 2012

...LAKE WIND ADVISORY HAS EXPIRED...

THE LAKE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS WILL CONTINUE TO GUST OVERNIGHT WITH CHOPPY LAKE WATERS. A
WINTER WEATHER ADVISORY IS NOW IN EFFECT FOR SNOW. SEE THE WINTER
WEATHER ADVISORY FOR ADDITIONAL INFORMATION.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Apr 11, 9:15 AM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 9:15 AM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
915 AM PDT WED APR 11 2012

.UPDATE...
ONE BAND OF SHOWERS PERSISTS ACROSS THE ERN CWA THIS MORNING BUT
IS LIFTING AWAY AS AN UPPER LEVEL SHORT WAVE SWINGS NE. LIGHT PCPN
CONTINUES IN THE SIERRA AS WELL. MOST OF THE FORCING WITH THIS
PCPN IS ASSOCIATED WITH UPSLOPE FLOW SO THE PCPN HAS NOT BEEN
VERY HEAVY...NOR HAS IT PUSHED VERY FAR EAST OF THE CREST. MODELS
PERSIST IN SWINGING ANOTHER SHORT WAVE THROUGH THE REGION LATER
TODAY. WITH INCREASED LOW LVL HEATING IN THE EASTERN PART OF THE
CWA AND COOLER TEMPS ALOFT...THERE SHOULD BE AN INCREASE IN
INSTABILITY THIS AFTERNOON. HAVE LEFT MENTION OF SLIGHT CHANCE
TSTMS FOR PART OF THE AREA THIS AFTERNOON. REDUCED POPS FOR THE
REST OF THIS MORNING BASED ON CURRENT TRENDS...BUT INCREASED
COVERAGE FOR THE AFTERNOON BASED ON INCREASED INSTABILITY AND SOME
UPPER FORCING. MLF

&&

.PREVIOUS DISCUSSION... /ISSUED 350 AM PDT WED APR 11 2012/

SHORT TERM...
UPPER LEVEL LOW OFFSHORE OF NRN CALIFORNIA IS PUSHING ITS WAY
TOWARD THE COASTLINE AHEAD OF A BETTER ORGANIZED SYSTEM WHICH
SHOULD AFFECT OUR WEATHER BEGINNING THURSDAY. CURRENT RADAR IMAGERY
DEPICTING A LARGE BAND OF PRECIPITATION INCHING ITS WAY THROUGH
THE CENTRAL CA VALLEY IN ASSOCIATION WITH THE CURRENT STORM.
VIRGA IS BEING PICKED UP BY RADAR ACROSS WRN NV AS NO MEASURABLE
PRECIP IS BEING REPORTED WITH SURFACE RH VALUES CURRENTLY BETWEEN
20-40%. PRECIP WILL PUSH INTO THE SIERRA THIS MORNING AS SURFACE
FRONT AND CORE OF THE UPPER LEVEL LOW TRACK OVER THE REGION.
CURRENT SNOW LEVEL ESTIMATED AROUND 6000 FEET FROM PROFILER DATA
AND WILL CONTINUE TO FALL NEAR 5500 IN THE LEE OF THE SIERRA THIS
AFTERNOON. SEVERAL INCHES OF ACCUMULATION LIKELY FOR ELEVATIONS
ABOVE 7000 FEET ACROSS THE SIERRA AND AN INCH OR TWO POSSIBLE NEAR
LAKE LEVEL. FORCING FROM UPPER LEVEL JET AND SURFACE FRONT SHIFTS
EAST AS CORE OF THE UPPER LOW MOVES OVER THE REGION. THIS WILL
PROVIDE WIDESPREAD INSTABILITY DRIVEN SHOWERS ACROSS THE SIERRA
AND WRN NV TODAY IN THE FORM OF LIQUID PRECIP FOR MOST WRN NV
VALLEYS. MOISTURE THEN TRACKS SOUTH WHICH SHOULD DIMINISH SHOWER
COVERAGE BY EARLY THURSDAY MORNING.

THE NEXT AND MORE POTENT STORM WILL TRACK INTO THE SIERRA BY
THURSDAY AFTERNOON INTO FRIDAY AFTERNOON. THE APPROACHING TROUGH
WILL TIGHTEN SURFACE PRESSURE GRADIENTS RESULTING IN GUSTY WINDS
THURSDAY AFTERNOON. INCREASED WINDS AREA WIDE FOR THURSDAY
AFTERNOON AND A WIND ADVISORY MAY BE REQUIRED, ESPECIALLY ALONG
THE 395 CORRIDOR. 130 KT JET WILL REMAIN TO OUR SOUTH BUT WILL
PROVIDE FORCING ALONG THE LEFT EXIT REGION WHICH COUPLED WITH THE
SURFACE FRONT MAY PROVIDE A BURST OF HEAVY SNOWFALL ACROSS THE
SIERRA BY EARLY FRIDAY MORNING. CURRENT WINTER STORM WATCH REMAINS
ON TRACK WITH STORM TOTAL ACCUMULATIONS BETWEEN 1-2 FEET POSSIBLE
ABOVE 7000 FEET AND UP TO A FOOT BELOW IN THE SIERRA. COLD FRONT SWINGS
THROUGH EARLY FRIDAY MORNING WHICH WILL DROP SNOW LEVELS TO VALLEY
FLOORS ACROSS WRN NV WHICH SHOULD PROVIDE CHANCES FOR SNOW SHOWERS
AT LOWER ELEVATIONS AS COLD CORE ALOFT DESTABILIZES THE
ATMOSPHERE. THEREAFTER, MODELS HINTING POSSIBLE DEFORMATION BAND
SETTING UP ACROSS CHURCHILL AND MINERAL COUNTIES LATE FRIDAY NIGHT
INTO MINEARL COUNTIES WITH AROUND A QUARTER INCH OF LIQUID PRECIP
POSSIBLE IN THESE PRECIP BANDS. FUENTES

LONG TERM...SATURDAY THROUGH TUESDAY...

UPPER TROUGH PUSHES INTO UT/AZ ON SATURDAY, WITH BREEZY NORTHERLY
FLOW ALOFT OVER CA/NV. THERE IS SOME POTENTIAL FOR LIGHT SHOWERS
OVER MONO-MINERAL ON SATURDAY WITH LINGERING MOISTURE/INSTABILITY ON
THE BACKSIDE OF THE TROUGH, ALTHOUGH NO ADDITIONAL ACCUMULATIONS ARE
EXPECTED AS THE BULK OF THE MOISTURE WILL BE IN UTAH BY SATURDAY.

AS RIDGING REBUILDS INTO THE WEST COAST, WE'LL SEE TEMPERATURES
WARMING ALOFT AS WELL AS IN THE VALLEYS. 00Z GFS DOES HOLD THE
TROUGH OVER THE GREAT BASIN THROUGH SUNDAY, WITH THE ECMWF PUSHING
IT OUT BY SATURDAY. EXPECT TEMPERATURES ON SATURDAY TO RISE ABOUT 10
DEGREES OFF FRIDAY'S TEMPS, WITH LOW 60S IN WESTERN NV BY SUNDAY AND
NEAR 70 ON MONDAY. IF THE ECMWF IS CORRECT, THE WARMING COULD BE
EVEN FASTER.

SHORTWAVE MOVES INTO THE PAC NW AGAIN ON MON-TUE, BRINGING
INCREASING CLOUDS AND A SLIGHT CHANCE OF SHOWERS TO THE NORTHERN
SIERRA. MODELS DIFFER STRONGLY ON THE TIMING OF THIS WAVE, SO FOR
NOW WILL ONLY KEEP MINIMAL CHANCES OF PRECIP FOR THE NORTHERN ZONES
ON TUESDAY.  HOON

AVIATION...

WIDESPREAD VIRGA DEVELOPING ACROSS WESTERN NV EARLY THIS MORNING.
THIS WILL CONTINUE TO LOWER CIGS TO MVFR/IFR AFTER 11Z, ALONG WITH
LGT/MOD ICING 060-200 THRU AT 00Z. GUSTY WINDS ALREADY STARTING TO
INCREASE, WITH LOCALIZED GUSTS UP TO 25-30KT BECOMING WIDESPREAD
AFTER 18Z.

LIGHT SNOW WILL START SPREADING INTO THE SIERRA AFTER 12Z, DROPPING
KTRK/KTVL TO IFR THROUGH THE MORNING HOURS. SNOW WILL MOVE INTO THE
KMMH AREA AS WELL, ALTHOUGH NOT UNTIL AFTER 15Z. WIDESPREAD SHOWERS
WILL AFFECT MOST OF THE REGION TODAY, WITH LESS THAN 10% CHANCE OF
LIGHTNING AROUND KRNO.  HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     AFTERNOON NVZ002.

CA...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     AFTERNOON CAZ072-073.

&&

HTTP://WEATHER.GOV/RENO

Nearby

Lake Wind Advisories in Nevada, 2012Lake Wind Advisories in California, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.